Certain Chemotherapy Treatments May Cause Hearing Loss, Tinnitus

In hearing loss, Tinnitus by Laurie Duffy, M.S.

Laurie Duffy, M.S.
Latest posts by Laurie Duffy, M.S. (see all)

As if chemotherapy treatments weren’t enough, cancer survivors often experience a variety of common side effects caused by treatments and therapies, such as nausea and hair loss. But more uncommonly known is the fact that your chemotherapy can cause hearing loss. The treatments that save your life may also be causing damage to in your inner ear structures that lead to hearing problems.

The Link Between Chemotherapy and Hearing Loss

Ototoxicity is the property of being toxic to the ear. Toxicities stemming from chemotherapy treatments cause damage to the inner ear, specifically the cochlea or auditory nerve, which leads to hearing loss. Regardless of age, cancer patients and survivors may experience hearing loss due to ototoxicity depending on the type of treatment or medications involved in chemotherapy.

A study published in the Journal for Cancer Survivorship found that cancer survivors who received neurotoxic chemotherapy were more likely to experience hearing loss and tinnitus (ringing or buzzing in the ears) compared to those who did not receive such treatment. The Center for Hearing and Deafness at the State University of New York also researching the links between chemotherapy and hearing loss found that certain types of chemotherapy damage the sensitive hair cells in the inner ear that convert sound waves into signals to send to the brain.

OHSU’s Doernbecher Children’s Hospital found that 61 out of 67 patients they tested faced hearing loss following their chemotherapy. According to Kristy Gilmer Knight, a pediatric audiologist at the hospital, the problem is much more common than we realize.

Ototoxic Medications

Patients receiving chemotherapy are often treated with drugs containing platinum, a heavy metal that not only attacks cells of the myelin sheath, which ultimately impact your brain’s capability to receive sounds sent by the ear, but also could damage the fine nerve endings within the ear itself.

According to Dr. Julian Schink, Chief of Gynecologic Oncology at Cancer Treatment Centers of America, these platinum-based therapy agents work very well at treating cancer, however a large number of cancer survivors experience hearing deficits due to them. Three of the most common platinum-based drugs are Cisplatin, Carboplatin, and Oxaliplatin, with the Cisplatin being the drug most linked to hearing loss. Widely used for cancer treatment for over 40 years, hearing loss affects one in five patients treated with the drug.

Cisplatin chemotherapy typically results in high frequency hearing loss, making the hearing deficit less noticeable. In addition to hearing loss, platinum-based chemo is also associated with tinnitus. The most at risk are children, but the precise risk of hearing loss from cisplatin among all demographics is yet to be determined as research continues.

Hearing loss or tinnitus caused by the drugs typically doesn’t go away, but damage tends to be cumulative and slow to progress. This allows doctors to test patients’ hearing, monitor their reaction to specific drugs, and change the dose or the drug itself, if necessary.

Preventing Further Damage

Cancer survivors who received cisplatin or other platinum-induced therapy should be evaluated for these neurotoxicities and receive necessary interventions. It is also recommended to get referrals to audiologists to help improve survivors’ hearing ability, functional status and quality of life.

Children receiving cisplatin or other similar chemotherapy treatment are recommended by oncologists to have their hearing tested once they begin long-term cancer follow-up and, if hearing loss is identified, at least annually thereafter until stable. In regard to adults, health care providers suggest that those treated with cisplatin check their hearing status at least annually.

It is important that patients who develop hearing loss due to chemotherapy treatments gain the information on how to prevent further hearing loss, such as avoiding excessive noise exposure, wearing protective hearing devices, and regulating intake of other ototoxic drugs. Additionally, it is vitally important to get your hearing tested to determine if hearing aids may be the way to improve your quality of life after chemotherapy.

HearCare Rhode Island

If you or a loved one is taking a platinum-based drug to treat cancer or are experiencing hearing loss or tinnitus, it is highly recommended to talk to your oncologist as soon as possible to discuss the lowering dosage or changing chemotherapy treatments.

Once you’ve consulted your doctor, visit us at HearCare Rhode Island for a hearing test. We can help determine your level of hearing loss and find the perfect device that will improve your hearing. With quality hearing instruments, you don’t have to suffer in silence.